Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 201, NWS Memphis, TN

September 13, 2001Benton County, Mississippi; Hardeman County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Sep 13, 2001, 4:16 AM CDT for Benton County, Mississippi; Hardeman County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 13, 2001, 4:16 AM CDT (09:16 UTC)
Expired
Sep 13, 2001, 4:45 AM CDT
In force
29 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Benton County, MS, Hardeman County, TN

The radar

The Memphis radar (KNQA), 89 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1772 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1772 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

573 
WUUS54 KMEG 130916
SVRMEM
MSC009-TNC069-130945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
416 AM CDT THU SEP 13 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN NORTHEAST MISSISSIPPI
  HARDEMAN COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 445 AM CDT.

* AT 414 AM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  MIDDLETON...MOVING SOUTHWEST AT 10 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 445 AM CDT INCLUDE...
  SAULSBURY...
  CANAAN...

.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3505 8882 3517 8899 3494 8927 3479 8907
          3498 8899

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:30 AM CDT, 46 minutes earlier.

Area forecast discussion, Sep 13, 3:30 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 AM CDT THU SEP 13 2001

INVERTED TROUGH BRINGING ENOUGH ENERGY AND MOISTURE CONVERGENCE TO
AREA EAST OF MEMPHIS AND NORTHEAST MS TO BRING THUNDERSTORMS TO THE
AREA. ETA SEEMED TO HAVE CAUGHT PART OF THIS. USING THIS MODEL...
EXPECT THESE STORMS TO LAST INTO THE MORNING AND MOVE W/SW. SOME OF
THE STORMS HAVE BEEN SEVERE BEFORE 3 AM. LIGHTNING HAS BEEN
INTENSE SINCE THEY BACK BUILT INTO THE CWA OUT OF MIDDLE TN.

OTHERWISE...FRONT TO COME THROUGH TNGT AND WE GO BACK TO DRY WEATHER
OVER WHOLE AREA. WE WILL SEE SOME LOWER 50S FROM THIS FRONT FRI
NIGHT.

PRELIM NUMBERS

MEM 90/67/85/62/78 0000
MKL 88/60/80/57/76 0000
JBR 90/62/82/55/77 0000
TUP 86/65/83/60/82 4000

.MEG...NONE.

In the hours before

Local storm report, Sep 13, 3:05 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
305 AM CDT THU SEP 13 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    BATH SPRINGS              TN   0.75 INCH HAIL
09/13/01   DECATUR                        REPORTED BY DECATUR
                                          COUNTY 911.

0215 AM    2SW BATH SPRINGS          TN   0.88 INCH HAIL
09/13/01   DECATUR                        REPORTED BY DECATUR
                                          COUNTY 911.

0225 AM    2S SARDIS                 TN   0.75 INCH HAIL
09/13/01   HARDIN                         REPORTED BY HARDIN COUNTY
                                          CENTRAL DISPATCH.

0228 AM    SALTILLO                  TN   WIND DAMAGE
09/13/01   HARDIN                         TREES DOWN. REPORTED BY
                                          HARDIN COUNTY CENTRAL
                                          DISPATCH.

0234 AM    SALTILLO                  TN   0.75 INCH HAIL
09/13/01   HARDIN                         REPORTED BY HARDIN COUNTY
                                          CENTRAL DISPATCH.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 4:31 AM CDTTornado WarningMEGBenton29 min
Sep 13, 5:06 AM CDTSevere Thunderstorm WarningMEGTate39 min
Sep 13, 2:00 AM CDTSevere Thunderstorm WarningMEGDecatur, Hardin30 min
Sep 13, 2:32 AM CDTSevere Thunderstorm WarningMEGHardin, McNairy43 min
Sep 13, 3:19 AM CDTSevere Thunderstorm WarningMEGMcNairy26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.